Alabama, 2003

Lightning Strike in Alabama, May 16, 2003

May 16, 2003 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 16, 1:30 PM CST, 6 hours 53 minutes earlier.

Area forecast discussion, May 16, 1:30 PM CST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
230 PM CDT FRI MAY 16 2003

SEVERE THUNDERSTORM AND HEAVY RAIN CHANCES ARE THE SHORT TERM
PROBLEMS.

CURRENTLY...SEVERE THUNDERSTORM WATCH IN EFFECT OVER NORTHERN
COUNTIES UNTIL 7 PM.  STRONGEST STORMS AT 215 PM WERE NW OF
BIRMINGHAM.  WITH HIGH INSTABILITY...CAPES 2500-3000...LIFTED
INDICES BETWEEN -5 AND -8...EXPECT SEVERE THUNDERSTORMS TO CONTINUE
FOR THE NEXT COUPLE OF HOURS...MAINLY NORTH OF INTERSTATE 20.  WILL
MONITOR AREAS OF HEAVY RAINFALL AS WELL...IN FAR NORTHERN AREAS.
SOUTHERN PARTS OF THE AREA MAY SEE SOME SHOWERS AND STORMS...BUT
NOTHING TO SEVERE IS EXPECTED AS WARM MID LEVEL CAP SHOULD INHIBIT
SIGNIFICANT CONVECTION THERE.

TONIGHT...EXPECT SHOWERS AND STORMS TO DIE DOWN THIS EVENING.  WILL
GO SLIGHT CHANCE NORTH OVERNIGHT WERE FORCING WILL BE BETTER.  WILL
MENTION FOG AND LOW CLOUDS LATE SOUTH WITH PLENTY OF MOISTURE IN
PLACE AND LIGHT WINDS.  GENERALLY EXPECT TEMPS A LITTLE WARMER THAN
LAST NIGHT...AROUND 70 DEGREES.

SATURDAY...WITH THE APPROACH OF A WEAKENING UPPER LOW PRESSURE SYSTEM
FROM THE WEST...EXPECT SCATTERED SHOWERS AND THUNDERSTORM TO ONCE
AGAIN DEVELOP.  SOME STORMS MAY ONCE AGAIN BE STRONG TO SEVERE WITH
SUFFICIENT WIND SHEAR AND HIGH INSTABILITY.

SUNDAY APPEARS TO BE THE WETTEST DAY OF THE WEEKEND WITH THE LOW
PRESSURE SYSTEM NEARLY ON TOP OF THE AREA.  EXPECT SHOWERS AND
THUNDERSTORMS THROUGHOUT MUCH OF THE DAY.  HEAVY RAINFALL WILL ONCE
AGAIN BE A CONCERN.

BEYOND SUNDAY...KEPT PRECIP IN THE FORECAST AS WET PATTERN IS
FORECAST TO CONTINUE WITH PLENTY OF MOISTURE AND LIFT FORECAST TO
BE IN PLACE ACROSS THE AREA.  A FRONT IS FORECAST TO STALL OUT ACROSS
AREA BY MIDWEEK.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
BHM  071/087 069/082 067 24564
MGM  069 088 070/084 068 13364

.BHM...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALZ011>015-
017>029-034...ROUGHLY NORTH OF A CARROLLTON TO WEDOWEE LINE.

MBS/91
Hazardous weather outlook, May 16, 12:23 PM CST, 8 hours before
ALZ011>015-017>050-162000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
THE NORTHERN PART OF THE AREA...MAINLY NORTH OF A TUSCALOOSA TO
ANNISTON LINE THIS AFTERNOON.  DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS.  BRIEF HEAVY RAINFALL IS
POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH.  SOME LOCATIONS THAT
RECEIVED TORRENTIAL RAINFALL LAST WEEK MAY SEE CONDITIONS AGGRAVATED
BY THIS ADDITIONAL RAINFALL.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE ON SATURDAY NIGHT AND SUNDAY AS A LOW PRESSURE SYSTEM
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED
THIS AFTERNOON AND EVENING FOR AREAS NORTH OF A TUSCALOOSA TO
ANNISTON LINE.  THEY MAY BE REQUIRED ACROSS THE ENTIRE AREA SATURDAY
NIGHT INTO SUNDAY.

In the hours before

Local storm report, May 16, 4:55 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    GARDENDALE                AL   1.75 IN HAIL
05/16/03   JEFFERSON                      MEDIA REPORT.

0435 PM    SAYRE                     AL   WIND DAMAGE
05/16/03   JEFFERSON                      ROOF PARTIALLY TORN OFF
                                          OF HOME.  TREES DOWN.
                                          PUBLIC REPORT.

0450 PM    PINSON                    AL   FLASH FLOOD
05/16/03   JEFFERSON                      SOME BUILDINGS FLOODED.
                                          REPORTED BY JEFFERSON
                                          COUNTY EMA.

0455 PM    TARRANT CITY              AL   FLASH FLOOD
05/16/03   JEFFERSON                      STREET FLOODING.
                                          REPORTED BY JEFFERSON
                                          COUNTY EMA.

0310 PM    PARRISH                   AL   2.50 IN HAIL
05/16/03   WALKER                         PUBLIC REPORT.

0515 PM    MIDFIELD                  AL   0.75 IN HAIL
05/16/03   JEFFERSON                      REPORTED BY THE POLICE
                                          DEPARTMENT.

0525 PM    3 NW HOOVER               AL   0.88 IN HAIL
05/16/03   JEFFERSON                      REPORTED IN SHANNON
                                          VALLEY.  PUBLIC REPORT.

0528 PM    HOMEWOOD                  AL   0.75 IN HAIL
05/16/03   JEFFERSON                      PUBLIC REPORT.
Local storm report, May 16, 5:14 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    PLEASANT GROVE            AL   WIND DAMAGE
05/16/03   JEFFERSON                      TREES DOWN.  REPORTED BY
                                          SPOTTER.

0525 PM    VESTAVIA HILLS            AL   0.88 IN HAIL
05/16/03   JEFFERSON                      PUBLIC REPORT.

0525 PM    HOOVER                    AL   WIND DAMAGE
05/16/03   JEFFERSON                      TREES DOWN NEAR GALLERIA
                                          MALL.  REPORTED BY
                                          JEFFERSON COUNTY EMA.

0526 PM    HOOVER                    AL   0.88 IN HAIL
05/16/03   JEFFERSON                      PUBLIC REPORT.

0526 PM    HOOVER                    AL   0.75 IN HAIL
05/16/03   JEFFERSON                      PUBLIC REPORT.

0526 PM    HOOVER                    AL   1.00 IN HAIL
05/16/03   JEFFERSON                      PUBLIC REPORT.

0528 PM    1 S HOOVER                AL   1.00 IN HAIL
05/16/03   JEFFERSON                      PUBLIC REPORT.

0530 PM    MOODY                     AL   WIND DAMAGE
05/16/03   ST. CLAIR                      TREES DOWN.  REPORTED BY
                                          ST. CLAIR COUNTY EMA.

0538 PM    3 NE PELHAM               AL   0.75 IN HAIL
05/16/03   SHELBY                         REPORTED BY HAM RADIO
                                          OPERATOR.

0538 PM    5 N CHELSEA               AL   1.75 IN HAIL
05/16/03   SHELBY                         REPORTED BY MEDIA.

0540 PM    INDIAN SPRINGS            AL   1.00 IN HAIL
05/16/03   SHELBY                         PUBLIC REPORT.

0542 PM    4 W CHELSEA               AL   1.75 IN HAIL
05/16/03   SHELBY

0544 PM    5 N CHELSEA               AL   0.88 IN HAIL
05/16/03   SHELBY                         PUBLIC REPORT.

0555 PM    STEWARTVILLE              AL   1.25 IN HAIL
05/16/03   COOSA                          REPORTED BY COOSA COUNTY
                                          EMA.

0540 PM    5 N CHELSEA               AL   0.75 IN HAIL
05/16/03   SHELBY                         PUBLIC REPORT.
Local storm report, May 16, 5:17 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    3 S SYLACAUGA             AL   1.25 IN HAIL
05/16/03   TALLADEGA                      REPORTED BY TALLADEGA
                                          COUNTY EMA.

0530 PM    MOODY                     AL   WIND DAMAGE
05/16/03   ST. CLAIR                      TREES DOWN.  REPORTED BY
                                          ST. CLAIR COUNTY EMA.
Special weather statement, May 16, 5:42 PM CST, 2 hours 41 minutes before
ALZ028-170015-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CDT FRI MAY 16 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CLAY COUNTY UNTIL 715 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS LIKELY FROM AN APPROACHING
THUNDERSTORM.

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING ACROSS NORTHERN CLAY COUNTY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PYRITON...ASHLAND AND
LINEVILLE THROUGH 715 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3346 8595 3329 8601 3315 8568 3340 8567
Special weather statement, May 16, 5:49 PM CST, 2 hours 34 minutes before
ALZ027-170015-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 PM CDT FRI MAY 16 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TALLADEGA COUNTY UNTIL 715 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS LIKELY FROM AN APPROACHING
THUNDERSTORM.

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES WEST OF SYLACAUGA...MOVING SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLACAUGA THROUGH 715
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3327 8641 3319 8647 3312 8646 3312 8620
          3321 8618
Local storm report, May 16, 7:02 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
802 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    TALLADEGA                 AL   1.00 IN HAIL
05/16/03   TALLADEGA                      QUARTER SIZE HAIL ON HWY
                                          77.  REPORTED BY STATE
                                          TROPPERS POST.

0710 PM    COUNTY WIDE               AL   FLASH FLOOD
05/16/03   TALLADEGA                      NUMEROUS ROADS FLOODED.
                                          REPORTED BY TALLADEGA
                                          COUNTY EMA.

The radar

The Birmingham radar (KBMX), 71 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tuscaloosa

When
May 16, 8:23 PM CST
Where
Tuscaloosa County, Northport
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Lightning apparently struck an electrical breaker cutting off power to about 1,000 people according to Alabama Power Company. Power was restored about 35 minutes later.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360710.